You are not currently logged in.
Access your personal account or get JSTOR access through your library or other institution:
A Minimax Portfolio Selection Rule with Linear Programming Solution
Martin R. Young
Vol. 44, No. 5 (May, 1998), pp. 673-683
Published by: INFORMS
Stable URL: http://www.jstor.org/stable/2634472
Page Count: 11
Preview not available
A new principle for choosing portfolios based on historical returns data is introduced; the optimal portfolio based on this principle is the solution to a simple linear programming problem. This principle uses minimum return rather than variance as a measure of risk. In particular, the portfolio is chosen that minimizes the maximum loss over all past observation periods, for a given level of return. This objective function avoids the logical problems of a quadratic (nonmonotone) utility function implied by mean-variance portfolio selection rules. The resulting minimax portfolios are diversified; for normal returns data, the portfolios are nearly equivalent to those chosen by a mean-variance rule. Framing the portfolio selection process as a linear optimization problem also makes it feasible to constrain certain decision variables to be integer, or 0-1, valued; this feature facilitates the use of more complex decision-making models, including models with fixed transaction charges and models with Boolean-type constraints on allocations.
Management Science © 1998 INFORMS